Tornadoes · United States · Kansas · 2019

EF0 tornado, Webster Res, Kansas, May 21, 2019

This EF0 tornado ran 0.2 miles across Rooks County on May 21, 2019, touching down at 4:50 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 21, 2019
Touchdown
4:50 PM CDT (21:50 UTC)
Lifted
4:51 PM CDT (21:51 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Rooks County
Touchdown point
39.439, -99.512
Lift-off point
39.441, -99.510
Record number
1905211550-01

The damage survey

2 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.

  • Brief Touchdown. Position and time based upon photos, reports and radar. No damage was repoted.
  • Estimated for tornado ending. Based upon photos, reports and radar.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A brief, weak tornado occurred in Rooks County on this Tuesday afternoon. Areas of stratiform rain moved north and northwest across north central Kansas during the morning and early afternoon. This rain was associated with an anomalously strong low pressure system. At sunrise, a 993 mb low was over the Oklahoma panhandle. During the day, this low moved north-northeast and by 3 PM CST, it was located near Hill City and had deepened to 989 mb. The stratiform rain ended across north central Kansas during the mid-afternoon hours as the occluded front moved through. Isolated showers and thunderstorms then formed in the dry slot, underneath the upper low, where clouds had decreased and insolation resulted in destabilization. These showers and storms initially formed over central Kansas and moved north into north central Kansas. Around 315 PM CST, a new cell formed along the Graham-Rooks county border. It moved across northwest Rooks county and at 350 PM CST, it produced a brief EF-0 tornado. Around the time of the tornado, temperatures had risen into the mid to upper 50s, while dewpoints were in the upper 40s. With mid-level lapse rates around 7 C/km, MLCAPE increased to between 500 and 1000 J/kg. Radar sampling was an issue, but this appeared to be a low-top mini-supercell. Effective shear was around 30 kt. 0-1 km SRH was decreasing as low-level winds veered and became increasingly unidirectional. However, 0-1 km shear was around 25 kt. The evening sounding at Dodge City indicated the height of 500 mb pressure level was 5470 m which was a record low for the date. The 500 mb temperature was -19 C which was near the record lowest for the date.

Based on photographic evidence, this brief tornado actually touched down. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 21, 3:37 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 21, 3:37 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
337 PM CDT Tue May 21 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 336 PM CDT Tue May 21 2019

Satellite imagery showing a well defined low pressure system
moving  into southwestern KS, which has kept the CWA dreary and
damp all day long. Outside of the clearing just starting to creep
into far southern areas, skies across the CWA have been overcast
with sub- 1000ft low level stratus. At the surface, the main low
currently is over SWrn KS...with the increased pressure gradient
to its north adding to the unpleasantness of today, with gusty
easterly winds. Gusts at times have been in the 35-45 MPH range.
Hasn't been any big surprises with temps, 3 PM ranging from mid
40s to mid 50s. A reminder of how cool we are, the record cool
high for today in Grand Island is 48 (at 3pm it was 47), for
Hastings it's 52 (at 3 pm it was 47).

The rest of this afternoon and into tonight, main driver will
continue to be this upper level low. Models remain in good
agreement showing it continuing on its northeastward trek,
taking it and its accompanying surface low right through the heart
of the CWA. As has been mentioned the past couple of days, there
continues to be a concern of low-topped supercells as that
activity pushes in. While there's not a ton of instability,
there's a sufficient amount, and along with better lower level
shear pushing north...along with the concern for hail, isolated
tornadoes can't be ruled out. Activity will continue to push north
with time, and have PoPs ending by 12Z Wednesday, but not 100
percent confident in that...a few models a tiny bit of lingering
precip in the 12-15Z period.

Outside of that precip concern early in the morning tomorrow, the
rest of the daytime hours are expected to give us a chance to dry
out. Will see more in the way of sun, but thinking at least the
northern half of the CWA will stay partly cloudy through the day.
As the sfc low pushes off to our northeast tonight, winds turn
west- northwesterly for tomorrow, and look to remain on the gusty
side...especially across the northern half of the CWA. Expecting
an improvement in temperatures, with forecast highs in the lower
60s in the NW to near 70 in the SW.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 336 PM CDT Tue May 21 2019

This mid-week break in the precip is a short-lived one...and while
upper level shortwave ridging keeps things dry for most of the CWA
Wednesday night, some small precip chances works their way back
into the south early Thursday morning. Actually lowered PoPs for
that 06- 12Z period, as some models show things staying dry, but
had inherited PoPs and with at least a few models still supporting
that, didn't want to completely remove them. Models show another
broad upper level low pressure system becoming better established
over the western CONUS Wed/Wed night, with lift ramping up across
the area for Thurs/Thursday night. PoPs increase from south to
north through the daytime hours on Thursday, with the late
afternoon-evening hours currently showing the best potential for
widespread precip (aided by an increasing southerly LLJ)...as a
sfc warm frontal boundary pushes north. The southeastern 2/3rds of
the CWA is currently included in the SPC Day 3 Marginal & Slight
risk outlooks. Models suggest the best instability axis may set up
barely outside our CWA, with high amounts of deep layer shear.
This will be the next day to keep an eye on. Expecting another day
with breezy east winds north of the front, with current forecast
highs not a lot different than Wednesday's 60s/low 70s.

Expecting to see another break in the activity for Friday, but the
overall active pattern looks to keep on going through the weekend
and into next week. Hard to have a high amount of confidence in
the timing or exact location of these periodic disturbances
expected to pass through...but will be keeping an eye on severe
weather potential as we get closer. At least Fri-Mon are forecast
to remain closer to normal for temps, with highs in the 70s/lower
80s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1222 PM CDT Tue May 21 2019

Certainly less than ideal conditions will continue at both
terminal sites through the rest of the day, thanks to an upper
level low pressure system finally swinging through the region.
Expecting low level stratus (<1000ft) to continue into this
evening before gradually lifting, shower/storm chances linger,
along with gusty east winds. This evening, there is some
uncertainty with timing of a change in winds, as they will
diminish in speed and vary in direction with the passage of the
main sfc low...before swinging to the west for the remainder of
the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ019.

&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, May 21, 3:58 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
358 PM CDT Tue May 21 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
358 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorm chances will continue across the outlook area through
this evening. While a strong to marginally severe thunderstorm
cannot be ruled out almost anywhere in the outlook area, the
greatest potential for severe weather is expected to focus within
north central Kansas, and perhaps as far north as around Interstate
80. Hail to the size of golf balls, damaging thunderstorm wind
gusts to 60 mph, and isolated tornadoes will all be possible.

In addition, a Flash Flood Watch remains in effect for Mitchell
County Kansas until 7 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An active upper level pattern will keep periodic thunderstorm
chances in the forecast Thursday through Monday. At this time, the
next best chance for strong to severe thunderstorms looks to be
Thursday afternoon and evening. Beyond Thursday, confidence is too
low at this point to pin down specific details regarding severe
weather chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
mainly across north central Kansas, but possibly as far north as
Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 21, 4:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HEAVY RAIN       13 SW TIPTON            39.20N 98.64W
05/21/2019  M1.72 INCH       OSBORNE            KS   TRAINED SPOTTER

            2-DAY RAIN TOTAL.

&&

PFANNKUCH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.8 hours before the tornado, 189 km from the path. May 21, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72449, lifted condensation level 576 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 211 square meters per square second, 0 to 6 km bulk shear 92 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72449 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
92 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

The surface observations

Hill_city (HLC), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the touchdown began at 21:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 21, 2019

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 213:45 AM CDTEF1McClain, OK3.8250$31,000
May 213:57 AM CDTEF1Cleveland, OK4.150$6,000
May 214:13 AM CDTEF0Cleveland, OK0.320$3,000
May 214:22 AM CDTEF1Cleveland, OK1.430
May 214:33 AM CDTEF2Pottawatomie, OK2.6150
May 214:50 AM CDTEF0Lincoln, OK2.330$7,000
May 216:08 AM CDTEF1Creek, OK1.675
May 216:25 AM CDTUnratedMarshall, OK0.520
May 216:29 AM CDTEF0Tulsa, OK0.475
May 216:31 AM CDTEF1Tulsa, OK2.35501$125,000
May 216:37 AM CDTEF1Tulsa, OK0.775
May 216:48 AM CDTEF0Tulsa, OK0.6100
May 217:03 AM CDTEF1Atoka, OK1.6100$7,000
May 211:06 PM CDTEF0Greene, MO1.2100$41,000
May 212:48 PM CDTEF1Webster, MO7.1100$35,000
May 213:17 PM CDTEF1Wright, MO23.8200$5.0 million
May 214:18 PM CDTEF1Phelps, MO5.9800
May 214:32 PM CDTEF1Dickinson, KS7.5100
May 214:52 PM CDTUnratedDickinson, KS17.7150
May 215:05 PM CDTEF1Callaway, MO0.6250
May 215:58 PM CDTEF1Franklin, MO5.9250
May 216:10 PM CDTEF0Shawnee, KS12.650
May 216:38 PM CDTEF2Jackson, KS17.175
May 217:01 PM CDTEF0Monroe, IL0.350
May 217:06 PM CDTEF0Nemaha, KS3.050
May 217:08 PM CDTEF1Atchison, KS5.430
May 217:20 PM CDTEF3Nemaha, KS5.9300
May 217:31 PM CDTUnratedRichardson, NE0.050
May 217:43 PM CDTUnratedRichardson, NE1.750
May 217:55 PM CDTEF0Nemaha, NE0.850

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.